Alert archive / Missouri / Freeze Warnings in 2020
Freeze Warning 7, NWS St. Louis, MO
NWS St. Louis, MO issued this freeze warning at Oct 23, 2020, 2:25 PM CDT for Knox County, Monroe County, Shelby County, Missouri. It took effect at Oct 24, 2020, 2:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2020, 2:25 PM CDT (19:25 UTC)
- In effect from
- Oct 24, 2020, 2:00 AM CDT
- Expired
- Oct 24, 2020, 6:27 AM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
Counties Knox County, MO, Monroe County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 172 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WWUS73 KLSX 231925 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 225 PM CDT Fri Oct 23 2020 MOZ019-027-035-041-042-050-232030- /O.CAN.KLSX.FZ.A.0001.201024T0700Z-201024T1400Z/ Audrain MO-Boone MO-Callaway MO-Lewis MO-Marion MO-Ralls MO- Including the cities of Columbia, Fulton, Hannibal, and Mexico 225 PM CDT Fri Oct 23 2020 ...FREEZE WATCH IS CANCELLED... Low temperatures are forecast to stay at or above the freezing mark. $$ MOZ018-026-034-240730- /O.UPG.KLSX.FZ.A.0001.201024T0700Z-201024T1400Z/ /O.NEW.KLSX.FZ.W.0007.201024T0700Z-201024T1400Z/ Knox MO-Monroe MO-Shelby MO- 225 PM CDT Fri Oct 23 2020 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Knox MO, Shelby MO and Monroe MO Counties. * WHEN...From 2 AM to 9 AM CDT Saturday. * IMPACTS...Freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Gosselin
2 follow-up statements
639 WWUS73 KLSX 240756 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 256 AM CDT Sat Oct 24 2020 MOZ018-026-034-241400- /O.CON.KLSX.FZ.W.0007.000000T0000Z-201024T1400Z/ Knox MO-Monroe MO-Shelby MO- 256 AM CDT Sat Oct 24 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Knox MO, Shelby MO and Monroe MO Counties. * WHEN...From 2 AM to 9 AM CDT Saturday. * IMPACTS...Freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ 19
276 WWUS73 KLSX 241127 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 627 AM CDT Sat Oct 24 2020 MOZ018-026-034-241230- /O.CAN.KLSX.FZ.W.0007.000000T0000Z-201024T1400Z/ Knox MO-Monroe MO-Shelby MO- 627 AM CDT Sat Oct 24 2020 ...FREEZE WARNING IS CANCELLED... Temperatures have fallen into the mid 30s early this morning but are no longer expected to fall below freezing. As such, the Freeze Warning for Knox, Shelby, and Monroe Counties in Missouri has been cancelled. $$ BRC
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Oct 23, 12:51 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Oct 23, 12:51 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1251 PM CDT Fri Oct 23 2020
.SHORT TERM... (Through Late Tonight)
Issued at 446 AM CDT Fri Oct 23 2020
As of 430 AM, unusual warmth persists across the southeastern
2/3rds of Missouri and most of Illinois, thanks to continued
southerly flow and warm air advection. However, a cold front is
slowly pushing southeastward, and will continue to do so over the
course of the morning and early afternoon. A very sharp surface
temperature gradient exists along this front, meaning that
temperatures will plummet quickly behind the front as it passes,
likely dropping into the mid 40s to low 50s area wide by mid to
late afternoon. In fact, most areas will see their warmest
temperatures of the day during the morning hours, and some areas
of northeast Missouri where the front has already passed have
already cooled dramatically. Overnight tonight, clearing skies and
continued cold air advection should allow temperatures to fall
plummet into the 30s, with some below freezing readings expected
generally across northeast Missouri. A Freeze Watch has been
issued for these areas, with low temperatures generally expected
to fall into the 30 to 33 degree range.
In addition to the rapidly falling temperatures, a round of showers
is expected to move through the region as well, lagging behind the
surface front by a significant distance. This activity is currently
moving through northwest Missouri, and is exhibiting a fairly
substantial amount of lightning activity despite being generally
weak otherwise. These showers and thunderstorms are expected to
slowly move southeastward through the morning and early afternoon,
and is expected to reach the St. Louis metro area roughly between 8
and 10 am. Overall, these showers will gradually weaken,
particularly as the cool surface air outruns them and limits the
available instability. Additional thunderstorms are expected to
initiate near the advancing surface front later in the afternoon,
but by then the front will likely have exited the region, and these
storms will be much more likely across far southeastern Missouri. As
such, generally light accumulations are expected for most areas,
with perhaps a few rumbles of thunder in the morning before
lightning activity diminishes. Otherwise, rain will gradually
diminish during the afternoon, although gloomy, breezy, and
downright chilly conditions will persist in most areas for most of
Friday.
BRC
.LONG TERM... (Saturday through Thursday)
Issued at 446 AM CDT Fri Oct 23 2020
As the cold front pushes farther to the southeast, Saturday will
continue to be cool with temperatures approximately 10 degrees below
normal and generally only in the mid 40s to low 50s. However, wind
speeds will weaken substantially, and clearer skies will help make
conditions a bit more comfortable during the afternoon.
Precipitation is also not expected, making Saturday a prototypical
crisp, fall day.
This may be the case for much of Sunday as well, although there is a
bit more uncertainty as you progress later and later into the day. A
complicated upper level pattern is expected to develop across the
central CONUS as a deep trough is expected to dig into the southern
Rockies and high plains and cut off, while another shortwave will
eject eastward through the upper Midwest and Great Lakes over the
course of Sunday and Monday. Meanwhile, another substantial
surface cold front will push southward during this time, the
timing of which remains a bit uncertain. However, the most likely
local time of arrival for this front will be late Sunday, which
will reinforce well below average temperatures through at least
Tuesday across the majority of the region.
Meanwhile, widespread precipitation is expected to develop
throughout the region beginning sometime Sunday as the cold front
passes through the region. While the mesoscale details are rather
complex and there remains much to determine at this stage,
precipitation is expected to be generally stratiform in nature, and
will begin to fall as exclusively rain Sunday. This precipitation is
expected to increase in coverage and persist through much of the day
Monday and into at least early Tuesday, largely remaining stratiform
in nature although some convection and perhaps a few thunderstorms
can't be ruled out across mainly southern Missouri and southern
Illinois.
Meanwhile, as temperatures continue to plummet Monday and Tuesday,
the probability of frozen precipitation will increase across mainly
northern and northwestern Missouri. At the present time, the
strongest signal for any kind of accumulating frozen precipitation
remains to our northwest, across mainly north central and
northwestern Missouri. However, it cannot be ruled out across parts
of northeast and even central Missouri between Monday and early
Tuesday, the most likely time period being Monday night and Tuesday
morning. In fact, some light snow accumulations are within the
realm of possibility, although at this time uncertainty remains
high that snow will accumulate locally. In any case, temperatures
are expected to be quite chilly both Monday and Tuesday, and some
areas of northern Missouri and west central Illinois may not see
high temperatures climb out of the 30s.
Wednesday continues to look like a relatively dry day, although it's
possible that some precipitation could linger into Wednesday morning
and ensemble spreads increase substantially Wednesday and beyond.
Eventually though, a cutoff low across the southern Rockies will
move eastward, potentially bringing another round of precipitation
to the region late in the week. Temperature trends late in the week
are rather uncertain, but the most likely scenario is for a
continuation of below average temperatures, but modified slightly to
feel a bit less like winter and more like fall.
BRC
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1243 PM CDT Fri Oct 23 2020
Scattered showers and a thunderstorm or two will end from west to
east this afternoon. Expect MVFR ceilings to continue to prevail
into Saturday morning for most of the area, but there could be
some scattering out before 12Z in parts of northeast Missouri.
Specifics for KSTL:
Expect MVFR ceilings to continue to prevail at Lambert into
Saturday morning. Some improvement to ceilings at or above 2,000
feet does look likely this afternoon, although timing is uncertain
at the moment. Otherwise, intermittent showers will remain a
possibility for the next few hours. Couldn't rule out a rumble of
thunder either, but probability is too low to mention in the TAF
at this time.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Watch from late tonight through Saturday morning for
Audrain MO-Boone MO-Callaway MO-Knox MO-Lewis MO-Marion MO-
Monroe MO-Ralls MO-Shelby MO.
IL...None.
&&
WFO LSXHazardous weather outlook, Oct 23, 8:42 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 842 AM CDT Fri Oct 23 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241345- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 842 AM CDT Fri Oct 23 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms across much of the area today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Sunday night through Monday night across mainly southeast Missouri and southern Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Carney
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 4:01 AM CDT | Freeze Watch | LSX | Audrain, Boone, Callaway, Knox, Lewis, Marion and 3 more | 10 hr |
Nearby
Freeze Warnings in Missouri, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.